Format

Send to

Choose Destination
J Med Case Rep. 2016 Mar 31;10:72. doi: 10.1186/s13256-016-0865-z.

Disulfiram neuropathy: two case reports.

Author information

1
Neuromuscular Division, Department of Neurology, Keck School of Medicine, University of Southern California, 1520 San Pablo Street Suite 3000, Los Angeles, CA, 90033, USA.
2
Keck School of Medicine, University of Southern California, Los Angeles County Medical Center; PIH Health Hospital-Whittier; Neurology Consultants Medical Group, 12401 Washington Boulevard, Whittier, CA, 90602, USA. rison@usc.edu.
3
Keck School of Medicine, University of Southern California, Los Angeles County Medical Center, 1520 San Pablo Street Suite 3000, Los Angeles, CA, 90033, USA.

Abstract

BACKGROUND:

Neuropathy is a rare adverse side effect of disulfiram therapy and is under-recognized. There have been few case reports documenting this side effect.

CASE PRESENTATION:

Two cases of disulfiram peripheral neuropathy are discussed. The first case is that of a 25-year-old Caucasian woman who was exposed to disulfiram therapy for a total of 8 months and developed pain and stiffness that prevented her from walking. The second case is that of a 46-year-old Caucasian woman who developed sudden-onset numbness in her lower extremities with progression to pain. Her symptoms improved over the course of 2 months after cessation of disulfiram therapy. In both cases, symptoms improved after cessation of disulfiram therapy.

CONCLUSIONS:

Disulfiram neuropathy occurs in persons with a history of chronic alcohol use. It is under-recognized and often attributed to alcoholic neuropathy given its comorbidity with alcoholic neuropathy. A greater understanding of this side effect may reduce neurologic complications related to disulfiram neuropathy and aid in early withdrawal of this offending agent.

PMID:
27029711
PMCID:
PMC4815152
DOI:
10.1186/s13256-016-0865-z
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center